Abstinence syndrome or withdrawal syndrome is a painful condition that sometimes occurs after discontinuation of Phentermine.
Although reviews on Phentermine abound in descriptions of various aspects of this condition, it is a rare side effect. Nevertheless, its risks cannot be completely ruled out.
The main causes of withdrawal syndrome are non-compliance with recommendations for Phentermine use:
- Sharp cessation of obesity pharmacotherapy
- Exceeding the maximum daily dose
- Use of the anti-obesity drug for more than 12 weeks
- Combined use with other anorectics or CNS stimulants.
Abstinence syndrome may occur after discontinuation of any anorectics. Similar conditions arise after a rapid cessation of sleeping pills, alcohol, or powerful painkillers.
Signs and symptoms of withdrawal syndrome usually appear within one to several days after the last dose of Phentermine. These symptoms can range from mild to severe and include insomnia, tremor, convulsions, depression, weakness, nausea, or vomiting.
Onset time and severity of the syndrome depends on speed with which this anti-obesity drug is excreted from the body. In general, half-life of Phentermine is up to 25 hours. Up to 85% of Phentermine is excreted from the body within 72 hours. A peak of the most unpleasant symptoms of withdrawal syndrome is usually achieved within 2.5 days after taking the last dose. As the body adapts to the absence of Phentermine in the blood, intensity of side effects decreases.
In order to facilitate abstinence, it is necessary to follow the recommendations for Phentermine use.
The main one is a gradual decrease in a daily dose at the end of obesity pharmacotherapy.
If withdrawal syndrome occurs and causes discomfort, one or two minimal doses of Phentermine can be taken every 24 hours. If symptoms of discontinuation syndrome are accompanied with sleep disturbances or depression, use of sleeping pills or sedatives may help.
In considering the use of Phentermine, obese patients must seriously weigh obvious advantages of obesity treatment and risk of withdrawal syndrome.